Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 23, NWS Topeka, KS

November 10, 201416 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 10, 2014, 4:13 AM CST for 16 counties in Kansas. It took effect at Nov 10, 2014, 1:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2014, 4:13 AM CST (10:13 UTC)
In effect from
Nov 10, 2014, 1:00 PM CST
Expired
Nov 11, 2014, 12:00 AM CST
In force
11 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WWUS73 KTOP 101013
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CST MON NOV 10 2014

KSZ008-009-020-021-034-102215-
/O.NEW.KTOP.WI.Y.0023.141110T1900Z-141111T0600Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER
413 AM CST MON NOV 10 2014

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT. 

* TIMING...A COLD FRONT WITH STRONG WINDS WILL APPROACH BELLEVILLE
  AROUND 1 PM...AND A MINNEAPOLIS TO MARYSVILLE LINE AROUND 3 PM.
  STRONG WINDS WILL CONTINUE THROUGH THE EVENING.

* WINDS...GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH SUSTAINED WINDS
  OF 25 TO 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ010>012-022>024-035>038-102215-
/O.NEW.KTOP.WI.Y.0023.141110T2100Z-141111T0600Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
ABILENE...JUNCTION CITY
413 AM CST MON NOV 10 2014

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT. 

* TIMING...A COLD FRONT WITH STRONG WINDS WILL APPROACH A MINNEAPOLIS
  TO MARYSVILLE LINE AROUND 3 PM...ABILENE TO MANHATTAN AROUND 4
  PM...AND COUNCIL GROVE TO HOLTON AROUND 5 PM. STRONG WINDS WILL
  CONTINUE THROUGH THE EVENING.

* WINDS...GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH SUSTAINED WINDS
  OF 25 TO 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
967 
WWUS73 KTOP 102040
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CST MON NOV 10 2014

KSZ054-110600-
/O.EXA.KTOP.WI.Y.0023.141110T2100Z-141111T0600Z/
LYON-
INCLUDING THE CITY OF...EMPORIA
240 PM CST MON NOV 10 2014

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* TIMING...STRONG WINDS WILL INCREASE AFTER 6 PM AND PERSIST
  THROUGH THE EVENING.

* WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ008-009-020-021-034-110600-
/O.CON.KTOP.WI.Y.0023.000000T0000Z-141111T0600Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER
240 PM CST MON NOV 10 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* TIMING...STRONG WINDS WILL PERSIST THROUGH THE EVENING.

* WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ010>012-022>024-035>038-110600-
/O.CON.KTOP.WI.Y.0023.141110T2100Z-141111T0600Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
ABILENE...JUNCTION CITY
240 PM CST MON NOV 10 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* TIMING...A COLD FRONT WITH STRONG WINDS WILL APPROACH ABILENE
  TO MANHATTAN AROUND 4 PM...AND COUNCIL GROVE TO HOLTON AROUND 5
  PM. STRONG WINDS WILL CONTINUE THROUGH THE EVENING.

* WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

WOLTERS
219 
WWUS73 KTOP 110551
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1151 PM CST MON NOV 10 2014

KSZ008-009-020-021-034-110700-
/O.EXP.KTOP.WI.Y.0023.000000T0000Z-141111T0600Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER
1151 PM CST MON NOV 10 2014

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT. 


$$

KSZ010>012-022>024-035>038-054-110700-
/O.EXP.KTOP.WI.Y.0023.000000T0000Z-141111T0600Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
ABILENE...JUNCTION CITY...EMPORIA
1151 PM CST MON NOV 10 2014

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 10, 4:09 AM CST, 4 minutes earlier.

Area forecast discussion, Nov 10, 4:09 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
409 AM CST Mon Nov 10 2014

.SHORT TERM...(Today and Tonight)
Issued at 344 AM CST MON NOV 10 2014

Early Monday morning, a vigorous short wave trough was quickly
diving southeast through Idaho with surface low pressure deepening
along the front range of the Rockies in Wyoming and Colorado, and
developing east into central Nebraska. A 40+ kt low level jet had
developed over eastern KS, and as this mixes out after sunrise,
parts of east central KS within the strongest pressure gradient
could see some wind gusts above 30 mph. The true surge of cold air
was becoming evident moving out of Montana and into Wyoming this
morning, and will continue to rapidly surge southeast through
tonight. In advance of the cold front, temperatures will warm up
nicely and by noon should be around 60 degrees. Much of the area
will continue to warm to near 70 through the afternoon, but the cold
front is expected to enter Republic county around 1 PM and pass
through Abilene, Manhattan, and Hiawatha by 4 PM. Temperatures will
almost immediately, and rather drastically, fall behind the front
while winds will increase through the afternoon. The post-frontal
pressure gradient is rather intense, as is the airmass density
difference, and see a good chance for winds to exceed wind advisory
criteria (sustained 30 mph, gusts 45 mph) especially northwest of a
Council Grove to Holton line. Wind fields seem a bit stronger in
these areas overall and frontal passage during the afternoon should
promote slightly stronger gusts...but it will be windy behind the
front regardless of your location and there is some chance for
advisory criteria to be met farther southeast as well. Will let the
day shift address these areas if needed as the cold front
approaches. Temperatures will continue to fall through the night
into the 20s.

Regarding precipitation, the overall chances for anything more than
sprinkles or flurries remain quite low. There is plenty of lift
immediately along the front, but very limited moisture to work with.
Any saturation looks to occur above the fairly shallow front, around
3000 feet, with dry air below limiting drizzle potential. Could
still see a few light rain showers associated with the front though,
with potential increasing slightly into east central KS. Of a bit
more interest is a band of mid level frontogenesis well behind the
front that is forecast to align with a bit of moisture in the
dendritic growth zone. This relatively narrow zone of lift and
limited moisture may be sufficient to develop a band of light snow
mainly north of a Council Grove to Lawrence line between midnight
and 6 AM. While some models produce QPF in this period and others do
not, even the "dry" models indicate this band of enhanced
lift/moisture. If this does result in light snow at the surface, the
band would translate eastward fairly quickly and little more than a
dusting of snow on grassy/elevated surfaces would be expected.

.LONG TERM...(Tuesday through Sunday)
Issued at 344 AM CST MON NOV 10 2014

By Tuesday morning, models show a mid-level low closing off over
Montana and North Dakota with a deep, broad trough in place across the
western two-thirds of the U.S.  At the surface, high pressure will
come spilling into the Northern and Central Plains behind Monday's
frontal passage. While models show the closed-off mid-level low
shifting eastward across the Great Lakes region and further to the
northeast by the latter part of the week, the broad mid-level trough
feature will still be in place through much of the week with the
forecast area remaining under the influence of surface high
pressure. Behind Monday's frontal passage, breezy northerly winds
will persist through the day on Tuesday, resulting in strong caa and
high temperatures only reaching into the mid/upper 30s, which is
actually closer to what the average low temperatures are for this time
of year. As the surface high strengthens over the region mid-week,
expect the coolest conditions to occur Wednesday into Thursday as
persistent caa from the northerly winds continue to reinforce the
cold airmass in place. The development of some mid-level clouds on
Wednesday will further hinder temperatures with highs only expected
to reach into the upper 20s to low/mid 30s. Low temperatures through
the week will be frigid with readings in the teens and 20s. As the
surface high gradually shifts eastward over the area by the end of
the week into the weekend, expect a very slight increase in
temperatures as highs may get into the upper 30s to around 40
degrees by this weekend. However, there are notable model
discrepancies in the weekend forecast as models seem to be struggling with
the evolution of the next mid-level trough that should dive into the
central U.S. during the Friday through Sunday timeframe. There are
significant differences in the timing and tracking of this trough,
which are resulting in variations in the forecast temperatures and
potential for precipitation. While models agree that this advancing
trough will help to push a cold front through the region sometime on
Saturday, there are discrepancies with if and where any
precipitation may develop. Also, with the GFS/GEM models trending
warmer than the ECMWF for this weekend, these temperature
discrepancies result in uncertainty in what the precipitation type
would be if any light precipitation developed across the region on
Saturday. As a result, have gone with a chance for rain and snow on
Saturday with a slight chance for snow Saturday night before drying
out for Sunday.

&&

.AVIATION...(For the 06Z TAFs through 06Z Monday Night)
Issued at 1122 PM CST SUN NOV 9 2014

KTOP may have light enough winds early this morning for LLWS as
south-southwest 925MB winds increase to 40 to 45 KTS. Both MHK and
KFOE will only see moderate low-level wind shear. A strong cold
front will push through the terminals late Monday afternoon,
switching winds to the north-northwest at 18 to 22 KTS with higher
gusts. Mainly VFR stratus will form behind the front Monday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 1 PM this afternoon to Midnight CST tonight
FOR KSZ008-009-020-021-034.

WIND ADVISORY from 3 PM this afternoon to Midnight CST tonight
FOR KSZ010>012-022>024-035>038.

&&

SHORT TERM...Barjenbruch
LONG TERM...Hennecke
AVIATION...Gargan
Hazardous weather outlook, Nov 9, 4:32 AM CST, 23 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 AM CST SUN NOV 9 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-101045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 AM CST SUN NOV 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR SOME LIGHT PRECIPITATION TO DEVELOP
ACROSS THE OUTLOOK AREA MONDAY NIGHT. IF ANY PRECIPITATION IS
ABLE TO DEVELOP...IT MAY BE IN THE FORM OF LIGHT FREEZING DRIZZLE
OR LIGHT SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.